Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 75, NWS Springfield, MO

June 23, 2019McDonald County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 23, 2019, 9:44 AM CDT for McDonald County, Newton County, Missouri. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2019, 9:44 AM CDT (14:44 UTC)
Expired
Jun 23, 2019, 12:45 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 104 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 9:45 AM CDTFLASH FLOODAnderson, MOEVACUATION OF HOMES AND AN APARTMENT BUILDING ALONG BEAVER BRANCH IN ANDERSON.
Jun 23, 10:09 AM CDTFLASH FLOODAnderson, MOBRIDGE WASHED IN THE MIDDLE OF TOWN. BEAVERS BRANCH IS FLOWING SWIFTLY THROUGH THE MIDDLE OF TOWN. EMERGENCY CREWS EVACUATING HOMES AND BUSINESSES IN ANDERSON.
Jun 23, 11:00 AM CDTFLASH FLOOD1 E Neosho, MOMULTIPLE HOMES BEING EVACUATED ON EAST SIDE OF NEOSHO, ALONG HICKORY CREEK, RIVERSIDE DRIVE, AND STRAFFORD DRIVE AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WGUS53 KSGF 231444
FFWSGF
MOC119-145-231745-
/O.NEW.KSGF.FF.W.0075.190623T1444Z-190623T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
944 AM CDT Sun Jun 23 2019

...FLASH FLOOD EMERGENCY FOR the Tiff City to Anderson to Neosho to 
Goodman to Stella areas..

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southern Newton County in southwestern Missouri...
  Northern McDonald County in southwestern Missouri...

* Until 1245 PM CDT.

* At 941 AM CDT, local law enforcement reported significant flooding 
  with water in to buildings and swift water rescues. Up to 6 inches 
  of rain have fallen. Flash flooding is already occurring.

  THIS IS A FLASH FLOOD EMERGENCY FOR . This the Tiff City to 
Anderson to Neosho to Goodman to Stella areas is a PARTICULARLY 
DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Neosho...                         Big Sugar Creek State Park...
  Anderson...                       Goodman...
  Lanagan...                        Stella...
  Stark City...                     

This warning includes but is not limited to the following low water
crossings...
Highway 43 at Buffalo Creek west of Anderson...
Business Highway 60 just north of Neosho...
Highway 76, 3 miles west of Anderson...
and Route AA at Buffalo Creek just west of Highway 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

&&

LAT...LON 3675 9461 3690 9438 3685 9412 3672 9410
      3661 9436 3659 9461

$$

Wise
1 follow-up statement
772 
WGUS73 KSGF 231636
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1136 AM CDT Sun Jun 23 2019

MOC119-145-231745-
/O.CON.KSGF.FF.W.0075.000000T0000Z-190623T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton MO-McDonald MO-
1136 AM CDT Sun Jun 23 2019

...THIS IS A FLASH FLOOD EMERGENCY FOR the Tiff City to Anderson to 
Neosho to Goodman to Stella areas...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
SOUTHERN NEWTON AND NORTHERN MCDONALD COUNTIES...

At 1133 AM CDT, local law enforcement reported flash flooding in the 
warned area. Up to 6 inches of rain have fallen. Flash flooding is 
already occurring. Multiple water rescues, roads washed out, and 
buildings damaged or destroyed have occurred in these areas.

THIS IS A FLASH FLOOD EMERGENCY FOR the Tiff City to Anderson to 
Neosho to Goodman to Stella areas. This is a PARTICULARLY DANGEROUS 
SITUATION. SEEK HIGHER GROUND NOW!

Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Neosho...                         Big Sugar Creek State Park...
Anderson...                       Goodman...
Lanagan...                        Stella...
Stark City...                     

This warning includes but is not limited to the following low water
crossings...
Highway 43 at Buffalo Creek west of Anderson...
Business Highway 60 just north of Neosho...
Highway 76, 3 miles west of Anderson...
and Route AA at Buffalo Creek just west of Highway 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

&&

LAT...LON 3675 9461 3690 9438 3685 9412 3672 9410
      3661 9436 3659 9461

$$

Wise

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 6:50 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 23, 6:50 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
650 AM CDT Sun Jun 23 2019

.UPDATE...
Issued at 647 AM CDT Sun Jun 23 2019

Convection is lining up to favor the southern portions of the area
to receive heavy rainfall into this afternoon. Updated forecast
has 2-3+" in the southern two tiers of counties along the MO/AR
border, with potential for 4-5". Therefore, extended the southern
end of the Flash Flood Watch farther east.

&&

.SHORT TERM...(Today and tonight)
Issued at 302 AM CDT Sun Jun 23 2019

There's a lot going on in the region right now. Ongoing persistent
convection over portions of the forecast area are expected to
continue into the morning hours before scattering out and shifting
east. Convective cluster over south-central KS is shown by
convective models moving into the west late this morning and
exiting the east by late afternoon. Primary risk with these
rounds of convection is flooding given limited instability due to
the atmosphere being worked over continuously. Have expanded the
Flash Flood Watch slightly to the east to account for expected
rainfall and flooding concerns. Could still see a severe threat
with the cluster coming from KS, especially if instability can
push in from the SW as shown by some of the models.

Models then are divided on late day/overnight convection.
Convective models show very little instability to work with, and
therefore show little in the way of convection. Synoptic models
are more enthusiastic in showing widespread convection developing
with ample instability for severe storms. Dynamics will be strong
(height falls from the upper trough moving in, right entrance
region of the jet, and surface cold front and trough), so if
instability can build behind earlier convection then the severe
risk would be solid. If this very conditional threat is realized,
large hail, damaging winds, and perhaps an isolated tornado would
be possible. Additional rainfall would continue a flood threat.

.LONG TERM...(Monday through Saturday)
Issued at 302 AM CDT Sun Jun 23 2019

A more typical summertime pattern will become established this
week, resulting in hot and humid conditions with some low end
chances for showers and storms at times, but nothing widespread.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 647 AM CDT Sun Jun 23 2019

Several round of showers and thunderstorms are expected, making
for a challenging forecast. Worst rainfall and low
cloud/visibility conditions will exist into early this afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ055>058-066>070-
     077>082-088>098-101>106.

KS...Flash Flood Watch through late tonight for KSZ073-097-101.

&&

UPDATE...Titus
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Jun 23, 3:59 AM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
359 AM CDT Sun Jun 23 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
359 AM CDT Sun Jun 23 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated flooding risk.
  Significant lightning risk.

DISCUSSION...

Showers and thunderstorms will continue over portions of the area
this morning. The primary risk with these storms is flash
flooding.

Another round of thunderstorms will move in from the west late
this morning into the afternoon hours. Large hail to the size of
quarters, damaging winds to 60 mph, and flash flooding are
possible with this round of storms.

Yet another round of storms is possible this evening into tonight.
There is a conditional risk of severe storms with this round if
enough instability can develop. If instability does develop, half
dollar size hail, 60 mph damaging winds, flash flooding, and
perhaps an isolated tornado would be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms will be possible at times this
week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Special weather statement, Jun 23, 8:36 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
836 AM CDT Sun Jun 23 2019

MOZ067-078-089-231415-
Cedar MO-Dade MO-St. Clair MO-
836 AM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CEDAR...SOUTHERN ST. CLAIR AND
DADE COUNTIES UNTIL 915 AM CDT...

At 836 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walker to 7 miles east of Sheldon to near
Jasper. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Truman Lake...                    El Dorado Springs...
Stockton...                       Greenfield...
Osceola...                        Lockwood...
Dadeville...                      Jerico Springs...
Collins...                        Roscoe...
South Greenfield...               Arcola...
Vista...                          Umber View Heights...
Bearcreek...                      Cane Hill...
Arnica...                         Neola...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until noon CDT for
southwestern and west central Missouri.

LAT...LON 3812 9360 3781 9363 3737 9363 3735 9408
      3806 9406
TIME...MOT...LOC 1336Z 271DEG 39KT 3798 9422 3768 9415 3737 9438

Wise
Special weather statement, Jun 23, 9:15 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
915 AM CDT Sun Jun 23 2019

MOZ101-102-231500-
Barry MO-McDonald MO-
915 AM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCDONALD AND WESTERN
BARRY COUNTIES UNTIL 1000 AM CDT...

At 915 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pineville, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Big Sugar Creek State Park...     Roaring River State Park...
Cassville...                      Purdy...
Exeter...                         Wheaton...
Butterfield...                    Washburn...
Wayne...                          Mcdowell...
Powell...                         Rocky Comfort...
Ridgley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until noon CDT for
southwestern Missouri.

LAT...LON 3650 9439 3671 9434 3675 9407 3688 9376
      3659 9376
TIME...MOT...LOC 1415Z 250DEG 38KT 3658 9430

Wise
Local storm report, Jun 23, 9:43 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 AM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLASH FLOOD      3 SSE GRANBY            36.88N 94.24W
06/23/2019                   NEWTON             MO   LAW ENFORCEMENT

            HWY 86, IN THE AREA OF EAST NEWTON HIGH
            SCHOOL IS CLOSED DUE TO FLOODING.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:02 PM CDTRiver Flood WarningSGFCedar3 days
Jun 22, 11:07 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan, St. Clair53 min
Jun 22, 11:51 PM CDTSevere Thunderstorm WarningSGFCamden, Hickory, Miller, Morgan54 min
Jun 23, 7:11 AM CDTFlash Flood Warning EmergencySGFJasper, McDonald, Newton9 hr
Jun 23, 7:16 AM CDTRiver Flood WarningSGFVernon4 days
Jun 23, 7:46 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon59 min
Jun 23, 8:36 AM CDTSpecial Weather StatementSGFCedar, Dade, St. Clair39 min
Jun 23, 9:03 AM CDTRiver Flood WarningSGFVernon3 days
Jun 23, 9:15 AM CDTSpecial Weather StatementSGFBarry, McDonald45 min
Jun 23, 10:17 AM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
Jun 23, 10:27 AM CDTSpecial Weather StatementSGFTaney48 min
Jun 23, 10:36 AM CDTFlash Flood WarningSGFStone6 hr
Jun 23, 10:59 AM CDTSpecial Weather StatementSGFDouglas, Ozark61 min
Jun 23, 11:33 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas, Wright42 min
Jun 23, 12:06 PM CDTSpecial Weather StatementSGFDent, Shannon54 min
Jun 23, 12:15 PM CDTAreal Flood AdvisorySGFChristian4 hr
Jun 23, 12:28 PM CDTSpecial Weather StatementSGFHowell47 min
Jun 23, 12:43 PM CDTSpecial Weather StatementSGFOregon62 min
Jun 23, 1:09 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon66 min
Jun 23, 1:31 PM CDTAreal Flood AdvisorySGFHowell, Oregon, Ozark, Shannon6 hr
Jun 23, 1:32 PM CDTAreal Flood AdvisorySGFWebster, Wright6 hr
Jun 23, 1:53 PM CDTAreal Flood AdvisorySGFDouglas, Ozark, Taney6 hr
Jun 23, 2:31 PM CDTRiver Flood WarningSGFMcDonald30 hr
Jun 23, 2:31 PM CDTRiver Flood WarningSGFJasper, Newton53 hr
Jun 23, 3:56 PM CDTAreal Flood WarningSGFBarry, Jasper, Lawrence, McDonald, Newton, Stone18 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.